Pain Relievers Increase Flare Ups in Crohn’s

Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) had a significant association with active Crohn’s disease but not ulcerative colitis, a cohort study showed.

Among Crohn’s patients who used NSAIDs at least five times a month, 23% had disease flares as compared with 15% of patients using NSAIDs less often or not at all (P=0.04). Any self-reported use of acetaminophen significantly increased the likelihood of a disease flare (20% versus 11% of nonusers, P=0.01).

In contrast, disease flares in ulcerative colitis were not associated with use of NSAIDs or acetaminophen, Millie Long, MD, of the University of North Carolina in Chapel Hill reported here at the American College of meeting.

“NSAID use is common among individuals with IBD in remission,” said Long.

“A requirement for any pain medication while in remission may be a marker of occult disease,” she added. “Occult disease itself may be the risk factor for disease activity. A mechanism common to both drugs NSAIDs and acetaminophen may be associated with increased disease activity.”

Environmental influences on exacerbations of IBD have become a focal point for many research groups because little is known about factors that cause exacerbations. NSAID use is a logical candidate because of its capacity to cause gastropathy and enteropathy.

Pain Relievers Increase Flare Ups in Crohn’s

Leave a Reply